For all the questions and concerns most cancer patients bring to their doctors before chemotherapy treatment, “Does chemo make your nails black?” is generally not at the top of the list. But perhaps the unexpectedness of the change is part of the reason dark, blackish nails during chemotherapy are so concerning.
And though the dark nails look a little frightening, the mystery of exactly why nails turn black during chemo actually has a rather harmless, if not exactly pretty, explanation. Here are some tips from two top dermatologists on what to do if chemo makes your nails black.
Why do nails turn black during chemo?
According to Dr. Jonathan Leventhal, director of the Onco-Dermatology Program at Smilow Cancer Hospital at Yale, chemotherapy, especially those involving taxanes, can mean many types of changes to nails, including brittleness, infections, a lifting of the nail plate from the nail bed—which is called onycholysis—and even thinning or loss of the nail itself. If you’re experiencing darkened nails, it’s probably a result of bleeding under lifted nail plates.
“Many patients experience hemorrhage or bleeding under the lifting nail plate with taxanes, which can make nails look dark purple or black in color,” Dr. Leventhal says. “Pigmentation that is dark brown may also occur horizontally or vertically on nails likely due to inflammation of the proximal nail unit, which results in pigmentary activation.”
Is there anything to be done about those dark nails?
While there’s no simple cream or ointment that can be applied to nails that will make them magically clear again, there are a few options for patients experiencing darkened nails as a result of chemotherapy.
Dr. Nicole LeBoeuf, director of The Program in Skin Toxicities from Anticancer Therapies at Dana-Farber/Brigham and Women’s Cancer Center, says that using ice packs during chemotherapy could actually reduce a patient’s chances of seeing these changes to nails in the first place. She recommends placing bags of ice wrapped in a towel on both fingernails and toenails for 15 minutes before a chemotherapy infusion, and again for 15 minutes after. Amazon actually sells “chemo mitts” to help simplify this process, though they aren’t necessary. And if the ice is too much to take for a full 15 minutes, Dr. LeBoeuf says that “any cooling is better than no cooling,” so if you can get a few minutes in, that’s great.
Dr. Leventhal also recommends vinegar soaks for hands and feet. Mix one cup white vinegar with one to two cups of water and soak hands and feet after treatment both to treat infections before they become a problem and to deal with the unfortunate smell that is sometimes a byproduct of these infections.
Usually, when it comes to problems during chemotherapy, such as hair loss or itchy, flaky skin, the doctor-approved solution is not to touch it, or if you do, use some sort of boring, colorless cream. But the good news about darkened nails, at least for those who enjoy getting glam, is that it’s perfectly okay to hide them underneath a few coats of nail polish.
Making an appointment to have fingernails professionally painted (or doing so at home) is definitely an option available to those experiencing dark or black nails during chemo, should that be of interest. Just to be clear, we’re absolutely not suggesting that anyone should feel the need to cover up nails that have turned black due to chemo—but if it makes you feel good to be taken care of this way, it’s an option that you can safely enjoy. While Dr. LeBoeuf notes that those undergoing chemotherapy should skip having manicurists push back or clip cuticles or use harsh pumice stones (basically anything that could open skin up to infection), it is perfectly okay to paint over those dark nails until they grow out again.
There are so many parts of chemotherapy that are sucky and unfair, and unfortunately, the ultimate answer to the question “why do nails turn black during chemo” is simply that, at its core, chemotherapy is sucky and unfair. (As previously mentioned, it’s also that there’s often some bleeding under the nails after chemo, but, you know, the cosmic answer is the one that really deals with the suckiness and unfairness of it all.) The good news is that following treatment, nails should absolutely grow back good (and clear) as new, though that good news is wrapped up in a bit of bad—the growing-out process could take as long as a year.
And as always, if nails are so painful that they’re interfering with your quality of life or even if you’re looking for a few more insights into why your nails turn black during chemo, along with advice about what to do about it, have your oncologist recommend a dermatologist who will be happy to both listen and offer personalized solutions.